Advances in Differential Equations

Detecting multiplicity for systems of second-order equations: an alternative approach

Anna Capietto, Walter Dambrosio, and Duccio Papini

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper we are concerned with a system of second-order differential equations of the form $x''+A(t,x)x=0$, $t\in [0,\pi]$, $x\in {{\bf R}}^N$, where $A(t,x)$ is a symmetric $N\times N$ matrix. We concentrate on an asymptotically linear situation and we prove the existence of multiple solutions to the Dirichlet problem associated to the system. Multiplicity is obtained by a comparison between the number of moments of verticality of the matrices $A_0(t)$ and $A_\infty(t)$, which are the uniform limits of $A(t,x)$ for $|x|\to 0$ and $|x|\to +\infty$, respectively. For the proof, which is based on a generalized shooting approach, we provide a theorem on the existence of zeros of a class of $N$-dimensional vector fields.

Article information

Adv. Differential Equations, Volume 10, Number 5 (2005), 553-578.

First available in Project Euclid: 18 December 2012

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 34C41: Equivalence, asymptotic equivalence
Secondary: 34A12: Initial value problems, existence, uniqueness, continuous dependence and continuation of solutions 37J45: Periodic, homoclinic and heteroclinic orbits; variational methods, degree-theoretic methods


Capietto, Anna; Dambrosio, Walter; Papini, Duccio. Detecting multiplicity for systems of second-order equations: an alternative approach. Adv. Differential Equations 10 (2005), no. 5, 553--578.

Export citation